Background: There is a concern regarding the use of iodinated contrast agents (ICA) for chest and neck computed tomography (CT) to localize metastatases in patients with differentiated thyroid cancer (DTC). This is because the iodine in ICA can compete with (131)I and interfere with subsequent whole scans or radioactive iodine treatment. The required period for patients to eliminate the excess iodine is not clear. Therefore, knowing the period for iodine levels to return to baseline after the injection of ICA would permit a more reliable indication of CT for DTC patients. The most widely used marker to assess the plasmatic iodine pool is the urinary iodine (UI) concentration, which can be collected over a period of 24 hours (24U) or as a single-spot urinary sample (sU). As 24U collections are more difficult to perform, sU samples are preferable. It has not been established, however, if the measurement of iodine in sU is accurate for situations of excess iodine.
Methods: We evaluated 25 patients with DTC who received ICA to perform chest or neck CT. They collected 24U and sU urinary samples before the CT scan and 1 week and 1, 2, and 3 months after the test. UI was quantified by a semiautomated colorimetric method.
Results: Baseline median UI levels were 21.8 μg/dL for 24U and 26 μg/dL for sU. One week after ICA, UI median levels were very high for all patients, 800 μg/dL. One month after ICA, however, UI median levels returned to baseline in all patients, 19.0 μg/dL for 24U and 20 μg/dL for sU. Although the values of median UI obtained from sU and 24U samples were signicantly different, we observed a significant correlation between samples collected in 24U and sU in all evaluated periods.
Conclusion: One month is required for UI to return to its baseline value after the use of ICA and for patients (after total thyroidectomy and radioiodine therapy) to eliminate the excess of iodine. In addition, sU samples, although not statistically similar to 24U values, can be used as a good marker to evaluate patients suspected of contamination with iodine.